Georgia, 2020

Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 2020

July 1 to 3, 2020 · NWS TAE · 14 events in 6 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds. During the afternoon of July 3rd, a line of storms produced a large amount of cloud to ground lightning, some strong winds, and some flash flooding across portions of southern Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds. During the afternoon of July 3rd, a line of storms produced a large amount of cloud to ground lightning, some strong winds, and some flash flooding across portions of southern Georgia. These storms were mainly driven by a weak frontal boundary and mesoscale boundary interactions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 12:25 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 1, 12:25 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
125 PM EDT Wed Jul 1 2020

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will affect the TAF sites this afternoon
into this evening with all sites having a significant chance of
TSRA. Also expect to see gusty winds as the storms move through
the TAF sites. With lower cigs/vsbys could see even LIFR
conditions with the thunderstorms but should be fairly short
lived. Coverage should decrease overnight.

&&

.PREV DISCUSSION [922 AM EDT]...

.NEAR TERM [Through Tonight]...

Scattered to numerous thunderstorms will be likely this afternoon
and evening as mid level ridging continues to retreat into the
southern Plains and mid level troughing digs into the southeast.
PWATs will approach 2 inches today and with weak shortwave troughs
moving south through the mean flow, the area will experience good
coverage of storms. Some brief heavy rainfall and gusty winds could
occur with the storms. A slightly strong trough will move through
Alabama this afternoon into the overnight which could keep
convection ongoing into the overnight period, especially through our
ALabama and western Florida panhandle counties. With increased cloud
cover this afternoon, highs will reach the low to mid 90s and lows
tonight will drop into the mid 70s.

.SHORT TERM [Thursday Through Friday]...

The southwestward extending axis of an upper trough along or just
off the Atlantic seaboard will reach it's maximum amplitude on
Thursday before lifting to the northeast through Friday. As it does,
a vort max and closed low get cut off from the mean flow over our
CWA. A surface reflection and deep layer moisture are also present
with this feature. Point soundings from the GFS for Tallahassee show
PW's over 2.0" throughout the period and as high as 2.43" Friday
night. With the nearly saturated soundings the threat of strong to
severe storms would appear very low. However, we will have to
monitor for possible localized flooding from potentially very heavy
downpours. PoPs will be unseasonably high (70-80%) even for July
which is our second wettest month on average. Highs will be in the
upper 80s to around 90 with lows Thursday night in the lower 70s.

.LONG TERM [Friday Night Through Wednesday]...

The latest EURO and GFS diverge on solutions over the extended
period. The EURO keeps the advertised wetter than normal pattern
in place as least through Tuesday before the upper low opens up
and the surface low moves off the southeast U.S. coast while
slowly intensifying. The GFS solution shows the nearly stacked low
pressure system ramping up and moving off the NE FL/SE GA coast
as early as Saturday night. As the surface low continues to
intensify while lifting to the northeast, a much drier airmass
gets pulled down from the resulting northerly flow Sunday through
Monday before a modest amount of moisture returns Tuesday through
Wednesday. To avoid the possibility of flip-flopping with the
holiday weekend forecast we will continue with the wet scenario
and hopefully see some model consensus over the next few runs. If
the EURO wins out, heavy rain may become an increasing concern
through the weekend into early next week.

.MARINE...

Winds will be west 15 knots or less with seas mainly 3 feet or
less through the upcoming weekend.

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next few
days. Numerous showers and thunderstorms are expected the next few
days with the unsettled weather pattern persisting into the
weekend.

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  73  89  73 /  30  80  50  80  40
Panama City   77  89  77  88  76 /  40  60  60  70  50
Dothan        73  88  72  88  72 /  40  80  50  80  30
Albany        73  90  74  90  73 /  50  80  40  80  30
Valdosta      73  90  73  88  72 /  30  80  40  90  30
Cross City    76  91  74  90  74 /  30  70  50  70  40
Apalachicola  78  89  77  87  77 /  30  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Scholl
HYDROLOGY...DVD

In the hours before

Special weather statement, Jul 1, 11:56 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1256 PM EDT Wed Jul 1 2020

ALZ065>067-GAZ142-011745-
Dale AL-Henry AL-Coffee AL-Early GA-
1256 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...NORTHEASTERN
COFFEE AND NORTHWESTERN EARLY COUNTIES UNTIL 145 PM EDT/1245 PM
CDT/...

At 1256 PM EDT/1156 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Abbeville to 10 miles southeast of Glenwood. Movement was southeast
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Daleville, Abbeville, Headland, Blakely, Fort Rucker, Ozark,
Enterprise, Midland City, Level Plains, Newton, Ariton, Pinckard,
Grimes, Newville, Napier Field, Haleburg, Mixons Crossroads, Hunt
Field, Waterford and Hooper Stage Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 8542 3168 8541 3136 8482 3131 8542
      3130 8542 3127 8576 3162 8611
TIME...MOT...LOC 1656Z 294DEG 37KT 3162 8534 3159 8602
Local storm report, Jul 1, 12:10 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     MARINE TSTM WIND 4 ENE ALLIGATOR POINT   29.92N 84.33W
07/01/2020  M44 MPH          GMZ730             FL   MESONET

            GUST MEASURED AT BALD POINT STATION
            KFLALLIG2.

&&
Special weather statement, Jul 1, 12:14 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 PM EDT Wed Jul 1 2020

GAZ121>127-142>144-011800-
Worth GA-Miller GA-Randolph GA-Lee GA-Baker GA-Dougherty GA-
Terrell GA-Calhoun GA-Clay GA-Early GA-
114 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...
DOUGHERTY...SOUTHEASTERN CLAY...SOUTHEASTERN RANDOLPH...LEE...
BAKER...CALHOUN...NORTHEASTERN EARLY...TERRELL COUNTIES IN
SOUTHWESTERN GEORGIA AND NORTHWESTERN WORTH COUNTIES IN SOUTH CENTRAL
GEORGIA UNTIL 200 PM EDT...

At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Weston to near Shellman to
8 miles southeast of Fort Gaines. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Newton, Morgan, Albany, Dawson, Leesburg, Putney, Edison, Arlington,
Shellman, Leary, Smithville, East Albany, Marine Corps Logistics
Base, Turner City, Walker, Douglasville, Warwick, Sasser, Damascus
and Bronwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8391 3149 8406 3120 8452 3150 8506
      3154 8504 3157 8506 3176 8477 3192 8460
      3192 8445 3196 8444
TIME...MOT...LOC 1713Z 288DEG 30KT 3191 8453 3174 8471 3157 8492

21-WD
Special weather statement, Jul 1, 12:18 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
118 PM EDT Wed Jul 1 2020

FLZ007>010-012-108-112-011800-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
118 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...WALTON...
SOUTHWESTERN HOLMES AND WESTERN WASHINGTON COUNTIES UNTIL 200 PM
EDT/100 PM CDT/...

At 117 PM EDT/1217 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Santa Rosa Beach, moving southeast at 10 mph.

Winds up to 40 mph will be possible with this storm along with very
heavy rainfall.

Locations impacted include...
Panama City Beach, Santa Rosa Beach, De Funiak Springs, Eglin Air
Force Base, Live Oak, Freeport, Ponce De Leon, Caryville, Westville,
Ebro, Hinsons Crossroads, Oakwood Hills, Portland, Alpine Heights,
Villa Tasso, Seminole Hills, Blue Mountain Beach, De Funiak Spring
Airport, Seaside and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
      3043 8625 3038 8616 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8622
      3046 8639 3072 8638 3081 8611 3078 8580
      3022 8583 3038 8640
TIME...MOT...LOC 1717Z 297DEG 9KT 3043 8618

21-WD
Special weather statement, Jul 1, 12:29 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
129 PM EDT Wed Jul 1 2020

FLZ017-018-027-118-127-011815-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Leon FL-
129 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAKULLA...SOUTHWESTERN
JEFFERSON AND LEON COUNTIES UNTIL 215 PM EDT...

At 128 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Midway to near Woodville to
near St. Marks. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Marks, Woodville, Tallahassee, Crawfordville, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Wakulla, Lake Bradford, Cody, Shadeville, Leon Sinks,
Gaither Community Center, Wakulla Springs, Tallahassee Memorial Hosp,
Eight Mile Pond, Tallahassee Mall, Bethel and Tallahassee Regional
A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 8431 3025 8466 3042 8458 3044 8456
      3046 8449 3046 8446 3047 8441 3048 8440
      3051 8440 3055 8438 3047 8401 3027 8386
      3024 8392 3020 8393 3019 8395 3009 8399
      3007 8398 3005 8393 3001 8394
TIME...MOT...LOC 1728Z 289DEG 23KT 3037 8446 3029 8427 3016 8426
Special weather statement, Jul 1, 12:40 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
140 PM EDT Wed Jul 1 2020

ALZ065>069-GAZ142-143-011845-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-Miller GA-Early GA-
140 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...COFFEE...GENEVA...
HOUSTON...MILLER AND EARLY COUNTIES UNTIL 245 PM EDT/145 PM CDT/...

At 140 PM EDT/1240 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Blakely to Enterprise to near Elba. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Abbeville, Colquitt, Cottonwood, Geneva, Headland,
Dothan, Fort Rucker, Ozark, Blakely, Hartford, Taylor, Midland City,
Kinsey, Ashford, Level Plains, Slocomb, Samson and Cowarts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8619 3154 8614 3158 8614 3155 8593
      3163 8525 3130 8464 3126 8464 3124 8454
      3115 8454 3107 8486 3107 8503 3103 8501
      3100 8512 3099 8607 3140 8620
TIME...MOT...LOC 1740Z 320DEG 32KT 3144 8507 3133 8580 3135 8606

The radar

The Ft Rucker radar (KEOX), 111 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
July 1, 12:49 PM EST
Where
Terrell County, 6.01 mi SSE of Sasser
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.630, -84.300

Trees and power lines were blown down on Wadsworth Dr.

Thunderstorm Wind, Terrell

When
July 1, 12:49 PM EST
Where
Terrell County, 1.5 mi NNE of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.790, -84.430

Scattered trees and power lines were blown down.

Thunderstorm Wind, Early

When
July 1, 1:11 PM EST
Where
Early County, 0.69 mi N of Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.380, -84.930

A tree was blown down in Blakely.

Thunderstorm Wind, Decatur

When
July 1, 1:42 PM EST
Where
Decatur County, 0.69 mi N of Brinson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.980, -84.730

A tree was blown down onto a power line.

Thunderstorm Wind, Thomas

When
July 1, 2:40 PM EST
Where
Thomas County, 1.91 mi ESE of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.820, -83.950

Trees were blown down near Old Monticello Road and Pinetree Blvd.

Thunderstorm Wind, Lowndes

When
July 1, 3:08 PM EST
Where
Lowndes County, 3.81 mi WSW of I-75 at Exit 29
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.970, -83.440

A tree was blown down on Morven Road.

Thunderstorm Wind, Lowndes

When
July 1, 3:16 PM EST
Where
Lowndes County, 1.5 mi NNE of Clyattville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.710, -83.300

A tree was blown down near Loyda Road.

Thunderstorm Wind, Lowndes

When
July 1, 3:18 PM EST
Where
Lowndes County, 0.91 mi NW of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.840, -83.280

A tree was blown down near Hamilton Street.

Thunderstorm Wind, Lowndes

When
July 1, 3:18 PM EST
Where
Lowndes County, 0.91 mi NW of Remerton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.850, -83.320

A tree was blown down near Wood Valley Drive.

Thunderstorm Wind, Lowndes

When
July 1, 3:25 PM EST
Where
Lowndes County, 0.59 mi W of Barretts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.000, -83.200

A tree was blown down onto power lines near Bemiss and New Bethel Road.

Thunderstorm Wind, Thomas

When
July 3, 4:42 PM EST
Where
Thomas County, Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.830, -83.980

There were multiple trees blown down in the Thomasville area as reported on the Thomasville police Facebook page.

Lightning, Colquitt

When
July 3, 5:00 PM EST
Where
Colquitt County, 1.04 mi WSW of South Moultrie
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.147, -83.787

A 9-year-old girl was killed by a lightning strike in Moultrie while walking on a trail on South Main Street with her mother and 15 year old sister. The sister was injured. The family took cover under a shelter when lightning struck a nearby tree.

Flash Flood, Thomas

When
July 3, 5:15 PM EST to 6:45 PM EST
Where
Thomas County, 0.7 mi SSW of Thomasville to 0.79 mi S of Thomasville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.820, -83.984

A call was stalled in high water on 5th Ave.

Flash Flood, Thomas

When
July 3, 5:15 PM EST to 6:45 PM EST
Where
Thomas County, 2.52 mi NE of Homestead Park to 1.45 mi E of Thomasville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.860, -83.955

A car was stalled in high water near the intersection of Clay Street and Glenwood Dr. Several other streets in Thomasville were also flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Colquitt2020-07-039FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912305, 912306, 912307, 912308, 912309, 912310, 912311, 912312, 912313, 912314, 912302, 891663, 912303, 912304.